Alert archive / Wyoming / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Cheyenne, WY

May 26, 2013Goshen County, Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2013, 8:01 PM MDT for Goshen County, Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2013, 8:01 PM MDT (02:01 UTC)
Expired
May 26, 2013, 8:45 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:58 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 26, 5:58 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT SUN MAY 26 2013

.UPDATE...
ISSUED AT 558 PM MDT SUN MAY 26 2013

SHOWERS AND THUNDERSTORMS CONTINUE TO SLOWLY DEVELOP ALONG AND
NEAR THE LARAMIE RANGE AS OF 2345Z. THE CAP OVER SOUTHEAST
WYOMING HAS BEEN ERODED AND SO STORMS HAVE THE POTENTIAL IN THAT
PART OF THE CWA EAST OF THE LARAMIE RANGE TO BECOME STRONG.
MOST FAVORABLE AREA WILL BE FROM KEAN TO KTOR WITH THE BEST
SURFACE FORCING...LOW LEVEL MOISTURE AND INSBILITY. IN A RECENT
UPDATE...BUMPED UP POPS OVER SOUTHEAST WYOMING EAST OF THE
LARAMIE RANGE THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY EVENING)
ISSUED AT 246 PM MDT SUN MAY 26 2013

VISIBLE SATELLITE LOOP AND SURFACE OBS SHOW THE DRYLINE BOUNDARY
CURRENTLY EXTENDING NORTHWARD FROM JUST WEST OF CHEYENNE TO NEAR
CASPER. THIS IS ALSO ACTING AS A CONVERGENCE BOUNDARY WITH CU
FORMING ALONG AND WEST OF THE BOUNDARY DUE TO THE ENHANCED LIFT.
FURTHER EAST...LOW CLOUDS AND FOG CONTINUE TO DISSIPATE. CHADRON
IS THE ONLY AREA STILL EXPERIENCING LOW CLOUDS WITH A CEILING
AROUND 1200 FEET AGL. THESE CLOUDS WILL CONTINUE TO DISSIPATE
THROUGH THE MIDDLE OF THE AFTERNOON...ALTHOUGH SEVERE TSTORM
POTENTIAL IS REDUCED SOMEWHAT DUE TO THE LACK OF SURFACE HEATING
ACROSS FAR NORTHERN NEBRASKA PANHANDLE. EXPECT THUNDERSTORMS TO
DEVELOP JUST EAST OF THE LARAMIE RANGE AND QUICKLY MOVE NORTHEAST
LATE THIS AFTERNOON. THESE STORMS MAY BECOME SEVERE NEAR THE
NEBRASKA BORDER RESULTING FROM HIGH INSTABILITY...30 TO 50 KNOTS
OF 0-6 KM SHEAR...AMPLE MOISTURE...AND A SHORT WAVE DISTURBANCE
ALOFT MOVING ACROSS THE HIGH PLAINS.

FOR TONIGHT AND MONDAY...PATCHY FOG IS POSSIBLE EAST OF I25 LATE
TONIGHT AND EARLY MONDAY MORNING. OTHERWISE...MODELS SHOW A
SERIES OF DISTURBANCES ALOFT PUSHING ACROSS THE AREA AHEAD OF THE
MAIN PACIFIC STORM SYSTEM MOVING ONSHORE ON MONDAY. WESTERLY TO
NORTHWEST WINDS WILL DEVELOP ACROSS THE FORECAST AREA AS A WEAK
COOL FRONT MOVES ACROSS THE HIGH PLAINS...AND WILL HELP PUSH THE
DRYLINE EASTWARD INTO WESTERN AND CENTRAL NEBRASKA. ALTHOUGH THE
SEVERE WEATHER THREAT WILL BE DIMINISHED ON MONDAY DUE TO SOME
DRIER AIR...CAN NOT RULE OUT ISOLATED TO WIDELY SCT THUNDERSTORMS
EAST OF I25. A FEW STRONGER STORMS ARE POSSIBLE ACROSS THE
NEBRASKA PANHANDLE THROUGH MONDAY EVENING. TYPICALLY...WOULD NOT
EXPECT TSTORMS WITH DRIER AIR ACROSS THE AREA...BUT WITH THE TOTAL
ABSENCE OF ANY CAP INVERSION AND THE PRESENCE OF A FRONTAL
BOUNDARY...CAN NOT RULE OUT SOME CONVECTION DEVELOPING AS FAR WEST
AS THE SNOWY RANGE.

FOR TUESDAY...MODELS SHOW A STRONGER DISTURBANCE ALOFT PUSHING
ACROSS THE AREA AS THE FIRST DEEP UPPER LEVEL TROUGH MOVES INTO
EASTWARD ACROSS THE GREAT BASIN AND INTO WESTERN WYOMING.
SOUTHEAST FLOW IS EXPECTED TO DEVELOP AS A LLVL JET DEVELOPS OVER
THE GREAT PLAINS. MOISTURE ADVECTION IS EXPECTED TO INCREASE
THROUGH THE AFTERNOON...AHEAD OF THE DISTURBANCE...WITH DEWPOINTS
APPROACHING 60 DEGREES OVER PORTIONS OF WESTERN NEBRASKA. DECENT
CHANCE OF STRONG TSTORMS ACROSS THE HIGH PLAINS EAST OF THE
LARAMIE RANGE TUESDAY WITH THE POTENTIAL FOR HEAVY RAINFALL.
INCREASED POP AROUND 40 TO 50 PERCENT ACROSS THE HIGH PLAINS...AND
BETWEEN 25 TO 45 PERCENT WEST OF THE LARAMIE RANGE. TEMPERATURES
WITH LOWER SLIGHTLY ON TUESDAY...BUT STILL REMAIN IN THE 70S TO
LOW 80S.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 146 PM MDT SUN MAY 26 2013

WEDNESDAY...NEGATIVELY TILTED SHORTWAVE TROUGH ROTATES ACROSS OUR
COUNTIES AND WITH ADEQUATE LOW AND MID LEVEL MOISTURE...WILL SEE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING.

THURSDAY...STACKED CLOSED UPPER TROUGH MOVES ACROSS SOUTH DAKOTA.
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EXPECTED...WITH AREAL COVERAGE REDUCED DUE TO
DOWNSLOPING RAIN SHADOW EFFECTS DOWNWIND OF THE LARAMIE RANGE.

FRIDAY...BACK END OF THE UPPER TROUGH PIVOTS ACROSS OUR COUNTIES
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE
AFTERNOON ALONG WITH BREEZY AND COOL CONDITIONS DUE TO PROGGED
GRADIENTS.

SATURDAY...LOW AMPLITUDE SHORTWAVE RIDGING TAKES OVER AND WITH LESS
LOW AND MID LEVEL MOISTURE AVAILABILITY...CHANCES FOR THUNDERSTORMS
DECREASES SIGNIFICANTLY.

SUNDAY...WEAK WEST FLOW ALOFT PREVAILS AND WITH RELATIVELY HIGH
HEIGHTS ALOFT AND LIMITED LOW AND MID LEVEL MOISTURE...THUNDERSTORM
CHANCES WILL BE MINIMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 450 PM MDT SUN MAY 26 2013

LATEST GUIDANCE SHOWING AN EARLIER ONSET OF STRATUS INTO THE
PANHANDLE TONIGHT AND A LITTLE MORE WIDESPREAD. BROUGHT ALL
PANHANDLE AIRPORTS DOWN IN STRATUS AFTER 06Z WITH IFR STRATUS
AFTER 08Z. IN THE MEANTIME...STILL WATCHING FOR TSTMS TO DEVELOP.
SO FAR...THE PANHANDLE IS ECHO FREE ON RADAR. CHANCES ARE BETTER
THAT WE DO NOT SEE ANYTHING OUT THERE. WILL CONTINUE THE VCTS
WORDING IN THE TAFS UNTIL SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 146 PM MDT SUN MAY 26 2013

LOW LEVEL DRYLINE BOUNDARY CURRENTLY STALLED ACROSS THE LARAMIE
RANGE THIS MORNING WITH VERY DRY AIR TO THE WEST ACROSS CARBON AND
ALBANY COUNTIES...AND MOIST AIR TO THE EAST THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST EAST OF
THIS DRYLINE AND PUSH NORTHEAST THROUGH THIS EVENING. THIS
BOUNDARY WILL PUSH FURTHER EAST ON MEMORIAL DAY WITH DRIER AIR AND
SOME GUSTY WESTERLY WINDS. WTIH GREEN FUELS ACROSS THE AREA...FIRE
WEATHER CONCERNS WILL REMAIN LOW THIS WEEK. PLUS A PACIFIC STORM
SYSTEM WILL PUSH ACROSS THE REGION STARTING ON TUESDAY AND
CONTINUING THROUGH FRIDAY...LIKELY BRINGING WETTING RAINS AND
COOLER TEMPERATURES TO THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...WEILAND
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...CLAYCOMB
FIRE WEATHER...TJT
Hazardous weather outlook, May 26, 6:53 PM MDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT SUN MAY 26 2013

WYZ101-103>119-271030-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
653 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS OVER AND NEAR THE LARAMIE RANGE WILL
MOVE NORTHEAST AT 25 MPH THROUGH THE EVENING. THE STRONGER STORMS
FROM WEST OF GLENDO TO TORRINGTON WILL PRODUCE HAIL TO ONE HALF
INCH...BRIEG WIND GUSTS TO 45 MPH AND A PERIOD OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH MOST OF THE WEEK. THE PROBABILITY OF SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-271030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
653 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TONIGHT

WIDELY SCATTERED EVENING THUNDERSTORMS WILL SPREAD INTO THE PANHANDLE
AND THEN CONTINUE THROUGH THE REST OF THE EVENING. SOME OF THE STORMS
MAY BECOME STRONG WITH HAIL...STRONG WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH MOST OF THE WEEK. SOME STRONG THUNDERSTORMS WILL BE
POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, May 26, 6:42 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
642 PM MDT SUN MAY 26 2013

WYZ101>103-107-270130-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA
COUNTY WY-NORTH LARAMIE RANGE WY-
642 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHEASTERN CONVERSE...EXTREME NORTHEASTERN ALBANY AND EXTREME
SOUTHWESTERN NIOBRARA COUNTIES UNTIL 730 PM MDT...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTERBROOK CAMPGROUND...OR 24 MILES SOUTH OF
DOUGLAS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SIBLEY PEAK...
  GLENDO...
  GLENDO RESERVOIR...
  TWO MOON CAMPGROUND...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 107 AND
124.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4276 10502 4258 10470 4230 10529 4243 10543
TIME...MOT...LOC 0042Z 231DEG 36KT 4243 10525

MSW
Local storm report, May 26, 6:46 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 E DOUGLAS             42.76N 105.33W
05/26/2013  M0.25 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

MWEILAND
Special weather statement, May 26, 7:45 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
745 PM MDT SUN MAY 26 2013

WYZ102-108-270230-
GOSHEN COUNTY WY-NIOBRARA COUNTY WY-
745 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA AND
NORTHWESTERN GOSHEN COUNTIES UNTIL 830 PM MDT...

AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEELINE TO RAWHIDE
BUTTES...AND MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LUSK...
  JAY EM...
  MANVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4291 10406 4238 10428 4275 10488 4302 10487
TIME...MOT...LOC 0145Z 276DEG 26KT 4281 10475 4257 10439

MSW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:42 PM MDTSpecial Weather StatementCYSPlatte48 min
May 26, 7:45 PM MDTSpecial Weather StatementCYSNiobrara45 min
May 26, 8:09 PM MDTSpecial Weather StatementCYSLaramie66 min
May 26, 8:30 PM MDTSpecial Weather StatementCYSScotts Bluff45 min
May 26, 9:05 PM MDTSpecial Weather StatementCYSScotts Bluff25 min
May 26, 9:22 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff38 min
May 26, 9:53 PM MDTSpecial Weather StatementCYSScotts Bluff52 min
May 26, 10:16 PM MDTSpecial Weather StatementCYSBox Butte44 min
May 27, 2:00 PM MDTSpecial Weather StatementCYSBanner60 min
May 27, 2:05 PM MDTTornado Warning Tornado observedCYSBanner, Kimball25 min
May 27, 2:28 PM MDTTornado Warning Tornado observedCYSBanner, Cheyenne, Kimball, Morrill32 min
May 27, 2:57 PM MDTSpecial Weather StatementCYSCheyenne48 min
May 27, 3:33 PM MDTSpecial Weather StatementCYSBanner42 min
May 27, 3:36 PM MDTSpecial Weather StatementCYSMorrill39 min
May 27, 3:38 PM MDTSpecial Weather StatementCYSBox Butte52 min
May 27, 3:45 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill60 min
May 27, 3:57 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux63 min
May 27, 4:02 PM MDTTornado Warning Tornado observedCYSBox Butte, Dawes, Sioux28 min
May 27, 4:11 PM MDTSpecial Weather StatementCYSDawes64 min
May 27, 4:32 PM MDTSpecial Weather StatementCYSDawes58 min
May 27, 4:43 PM MDTSevere Thunderstorm WarningCYSDawes62 min
May 27, 4:46 PM MDTSpecial Weather StatementCYSBox Butte59 min
May 27, 4:47 PM MDTSpecial Weather StatementCYSBox Butte58 min
May 27, 5:28 PM MDTSpecial Weather StatementCYSBox Butte62 min
May 27, 5:35 PM MDTSpecial Weather StatementCYSScotts Bluff40 min
May 27, 5:48 PM MDTSpecial Weather StatementCYSBox Butte57 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2013Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.